Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Taken predisnilone injections for suspected stroke. Having irregular heartbeat, face swelling and insomnia. Side effects? How long?

User rating for this question
Excellent
Answered by
Practicing since : 2007
Answered : 1201 Questions
Question
After a major ms relapse and suspected stroke( wich we thought was just a ms symptom) I was admitted to hospital to have a series of predisnilone injections over 3 day I was given 1 g not mg of predisnilone each day as well as potassium and a medication to help protect my stomach lining It has been 3days and I am having a lot of side effects including irregular heartbeat ,face swelling a fat build up under my chin ,insomnia,disiness ,euphoria ,bruising sensation down my arms and back,restless legs,a rash on my chest is this normal and how long can I expect this to continue. Thanks Paul
Posted Tue, 25 Jun 2013 in Hypertension and Heart Disease
 
 
Answered by Dr. Jorge Brenes-Salazar 1 hour later
Dear XXXXXXX

Thanks for your concerns. The notable issue is that your wife was on a very high burst (dose) of steroids to help with her MS flare, and most of the side effects that you are mentioning can be seen due to steroids themselves; if you read the original descriptions of Cushing's disease (patients with exaggerated endogenous production of steroids) or the way that cortisone was discovered and started on patients with RA here at the Mayo Clinic you can identify those common symptoms: bruising, insomnia, euphoria, abnormal deposition of fat and so on; less likely but still a possibility that it was the other gastric preventive medication given.

Hope this brings some insight, wish you the best,

Dr Brenes-Salazar MD
Mayo Clinic
Above answer was peer-reviewed by
 
Follow-up: Taken predisnilone injections for suspected stroke. Having irregular heartbeat, face swelling and insomnia. Side effects? How long? 42 minutes later
Thank you for your quick response should we be concerned with my wife's side effects and how long should we expect these problems to continue.
In the past she has had smaller doses of predisnilone in tablet form the doctor has started her on 10mg for three days then up to 50 mg for three day and finally weened her off by giving her 10mg for 3 days
I was surprised that no build up or wind down strategy was used is this normal
Thanks Paul
 
 
Answered by Dr. Jorge Brenes-Salazar 52 minutes later
thanks for the follow up XXXXXXX usually, acute steroid toxicity tends to gradually resolve in 2-4 weeks after the big burst; you have a goid observation, no taper or wind down was done; usually we dont if we provide steroids continuosly for less than 9 days; after that the risk of adrenal insufficiency increases.

so, all in all, side effects from steroids should gradually improve within weeks once high doses have been discontinued

hope this is helpful yours truly
Above answer was peer-reviewed by
 
Follow-up: Taken predisnilone injections for suspected stroke. Having irregular heartbeat, face swelling and insomnia. Side effects? How long? 54 minutes later
Is 1g given intravenously a unusually high dose or is that normal in my wife's case of major ms attack/ stroke and will such a large doses side effects still leave the body in 2-4 weeks .I related articles I have read on this site they have suggested you contact a doctor ASAP if you have certain side effects some of these my wife has should I be concerned or just allow them to subside

How long should I wait for a noticeable change in her condition before I take further action .I must. Sound a bit paranoid it's just I have not seen my wife in this condition and the hospital gave us no information upon discharge

Thanks Pauk
 
 
Answered by Dr. Jorge Brenes-Salazar 2 hours later
dear XXXXXXX

those doses are high but standard for flares of conditions such as ms, lupus and others. yes, those side effects should get better within 1-2 weeks of discontinuation of the medication; nevertheless, all discharged patients from a hospital should have a close follow up appointment; if they gave you one in more than 2 weeks its probably too much and i would call to arrange for a sooner visit. In case that they did not schedule a follow up appointment, she needs one
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor